Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

August 7, 2021Blount County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 7, 2021, 5:43 PM EDT for Blount County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:43 PM EDT (21:43 UTC)
Expired
Aug 7, 2021, 6:30 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Hail
0.25 in
Wind
40

County Blount County, TN

The radar

The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS84 KMRX 072143
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Sat Aug 7 2021
 
TNZ068-071-086-087-072230-
Northwest Monroe TN-Loudon TN-Southeast Monroe TN-NW Blount TN-
543 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Loudon,
southwestern Blount and northeastern Monroe Counties through 630 PM
EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving southwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Maryville, Vonore, Greenback, Friendsville, Fort Loudon State Park,
Citico Beach, McGee Carson Peninsula, Clover Hill and Talassee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3557 8431 3578 8411 3575 8394 3558 8398
      3556 8400 3553 8399 3552 8401 3550 8400
      3546 8401
TIME...MOT...LOC 2142Z 025DEG 10KT 3572 8405 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:34 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 7, 3:34 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Sat Aug 7 2021

.SHORT TERM...(Tonight through Sunday)...

Key Messages:

1. Limited severe chances, with thunderstorms wrapping up quickly
this afternoon.

2. Dry on Sunday, with temps in the upper 80s to low 90s.

Discussion:

Upper low/trough is in the process of moving east across the
TN valley this afternoon. Scattered to widespread convection has
been present much of the morning and afternoon in advance of this
feature. Thus far, severe storms have been limited mostly due to
lack of strong CAPE profiles aloft. Still, freezing levels are
down around 11k feet so there will exists an outside threat of
some marginally severe hail and damaging winds as stronger storms
loft cores well above the freezing level before collapsing. The
window is short however as CAM guidance shows a sharp decline in
convective coverage through 5-6 pm EDT, which seems reasonable.
Save a few scattered storms back in middle TN, much of the western
portions of the CWA are now storm free, with most all convection
along or east of the I-81/I-75 corridors. Expect things to be
wrapped up and precip east of the area by 00z.

Tonight, once convective debris clouds move out of the area most
places should be cloud free. This should allow for patchy fog to
develop across many valley locales. Confidence is not great with
respect to how widespread and/or dense this will be so just have
patchy fog wording in the forecast.

For Sunday, expect most all the forecast area to be dry. Another
shortwave trough will be moving east through Nebraska/Iowa during
the day, with the Tennessee valley and southern Appalachians
beneath shortwave ridging between this trough and the departing
one to our east. Could see some isolated showers popping up over
the higher terrain of the Smokies mainly, but otherwise expect
subsidence to keep things capped. Temperatures will rise to a few
degrees above normal.

CD

.LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. Daily chances for showers and thunderstorms through the period,
but better coverage expected during latter half of the week.

2. Temperatures a few degrees above normal.

Discussion:

The period will begin with a shortwave trough over the central to
northern Mississippi river valley, with upper ridging locally.
This will lift northeast fairly quickly but is replaced by broad
upper troughing over southern Canada and into the Great Lakes
region for the remainder of the period. This will keep ridging
over the southeast US from building too strong, but it will not be
deep/strong enough to usher in any fronts or change of air mass.
Thus the Tennessee valley will remain beneath weak flow aloft and
WSW flow in the low levels, for continued warm and muggy
conditions across the CWA. The result will be daily chances for
showers and thunderstorms due to weak ridging aloft and moisture
advection keeping PWATs in the 1.5" or greater range for much of
the coming week. The best chances will be in the higher terrain as
is typical for summertime, with lesser chances in the valley.

Coverage will likely increase on Wednesday and Thursday as
heights are suppressed a tad more with the deepening trough over
the Great Lakes area. Again, not deep enough to drive a front in
here, but enough to lower H5 heights locally and allow for better
afternoon thunderstorm coverage. By Friday however, upper ridging
builds over the west again as H5 heights near 600 DAM, and a more
pronounced trough dives south through the Ohio river valley. NBM
guidance continues to advertise likely and even categorical PoPs
for the latter half of next week but capped them at high-end
chance levels, even for Friday with the deepening eastern trough.
Want to see what model trends look like over the next 24 hours
before jumping on the categorical bandwagon for Day 6-7 in a
summertime pattern.

Temperature wise, expect above normal temps through the period.
Though not high amplitude, H5 and H85 ridging overhead will yield
highs in the low 90s for most low elevation areas. Any relief from
the heat, either temperature or dewpoint wise, will hold off until
next weekend most likely.

BW/CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Flight categories should be mostly VFR through the period, with
some MVFR conditions present in thunderstorms. Think KTYS and KTRI
have the best chances for TSRA to affect the terminal so have
TEMPO groups in accordingly. KCHA seems to be on the backside of
convection so will just advertise a VCTS there. For later tonight,
the potential for fog development is there but seems conditional
on whether heavy rains affect the terminals. Given this, chose to
not put fog in at this time. However MOS guidance does show it so
would not be surprised if early Sunday morning fog is included in
the 00Z TAF package.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  90  71  91  73 /  20  10   0  30  10
Knoxville McGhee Tyson Airport, TN  66  91  71  91  71 /  20  10   0  20  10
Oak Ridge, TN                       65  90  69  91  71 /  20  10   0  20  10
Tri Cities Airport, TN              62  88  66  90  68 /  20  10   0  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Sat Aug 7 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CDG

In the hours before

Local storm report, Aug 7, 4:32 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     1 SE STRAWBERRY PLAINS  36.05N 83.68W
08/07/2021                   JEFFERSON          TN   PUBLIC

            A FEW TREES DOWN.

&&

DH
Special weather statement, Aug 7, 4:35 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
435 PM EDT Sat Aug 7 2021

TNZ041-074-072100-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
435 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Cocke
County through 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smoky Mountains-Big Creek, or 13 miles south of Newport, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smoky Mountains-Balsam Mountain, Cosby, Hartford and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3568 8334 3581 8330 3584 8322 3581 8299
      3578 8300 3579 8303 3579 8308 3577 8311
      3577 8316 3573 8319 3572 8325 3569 8326
      3567 8329
TIME...MOT...LOC 2035Z 279DEG 23KT 3576 8323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Aug 7, 4:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SW CEDAR CREEK        35.99N 82.96W
08/07/2021  E1.00 INCH       COCKE              TN   TRAINED SPOTTER

&&

DH
Special weather statement, Aug 7, 4:40 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
440 PM EDT Sat Aug 7 2021

TNZ041-043-072100-
Cocke Smoky Mountains TN-Southeast Greene TN-
440 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Cocke
and south central Greene Counties through 500 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs, or 15 miles east of Newport, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 8301 3597 8300 3603 8293 3603 8289
      3602 8272 3600 8278 3598 8279 3597 8277
      3592 8282 3595 8285 3595 8288 3594 8290
      3593 8291 3593 8292 3588 8290 3587 8292
      3586 8292
TIME...MOT...LOC 2040Z 279DEG 12KT 3595 8292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 5:06 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
506 PM EDT Sat Aug 7 2021

TNZ016-017-042-044-VAZ005-072145-
Sullivan TN-Washington TN-Northwest Greene TN-Hawkins TN-Scott VA-
506 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
Sullivan, northeastern Hawkins, northwestern Washington and south
central Scott Counties through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Surgoinsville, or 12 miles southwest of Gate City,
moving southeast at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsport, Surgoinsville, Colonial Heights, Church Hill, Mount
Carmel, Sullivan Gardens, Fall Branch, Warriors Path State Park,
Okolona and Bays Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3651 8245 3631 8266 3654 8289 3667 8277
TIME...MOT...LOC 2106Z 308DEG 8KT 3656 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 7, 5:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Sat Aug 7 2021

TNZ068-071-086-087-072230-
Northwest Monroe TN-Loudon TN-Southeast Monroe TN-NW Blount TN-
543 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Loudon,
southwestern Blount and northeastern Monroe Counties through 630 PM
EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving southwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maryville, Vonore, Greenback, Friendsville, Fort Loudon State Park,
Citico Beach, McGee Carson Peninsula, Clover Hill and Talassee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3557 8431 3578 8411 3575 8394 3558 8398
      3556 8400 3553 8399 3552 8401 3550 8400
      3546 8401
TIME...MOT...LOC 2142Z 025DEG 10KT 3572 8405

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:51 AM EDTAreal Flood AdvisoryMRXSevier114 min
Aug 7, 11:14 AM EDTSpecial Weather StatementMRXSevier46 min
Aug 7, 11:20 AM EDTSpecial Weather StatementMRXRhea25 min
Aug 7, 11:44 AM EDTSpecial Weather StatementMRXJefferson31 min
Aug 7, 11:54 AM EDTSpecial Weather StatementMRXHamilton36 min
Aug 7, 12:00 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier45 min
Aug 7, 12:09 PM EDTAreal Flood AdvisoryMRXSevier66 min
Aug 7, 1:08 PM EDTSpecial Weather StatementMRXMorgan37 min
Aug 7, 1:13 PM EDTSpecial Weather StatementMRXBradley32 min
Aug 7, 1:23 PM EDTAreal Flood AdvisoryMRXKnox112 min
Aug 7, 1:31 PM EDTSpecial Weather StatementMRXClaiborne44 min
Aug 7, 1:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Aug 7, 1:53 PM EDTSpecial Weather StatementMRXClaiborne37 min
Aug 7, 2:00 PM EDTAreal Flood AdvisoryMRXMorgan103 min
Aug 7, 2:03 PM EDTSpecial Weather StatementMRXHawkins27 min
Aug 7, 2:10 PM EDTSevere Thunderstorm WarningMRXClaiborne30 min
Aug 7, 2:15 PM EDTSpecial Weather StatementMRXUnion30 min
Aug 7, 2:19 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington30 min
Aug 7, 2:39 PM EDTSpecial Weather StatementMRXGrainger36 min
Aug 7, 2:48 PM EDTSpecial Weather StatementMRXWashington27 min
Aug 7, 2:52 PM EDTSpecial Weather StatementMRXKnox23 min
Aug 7, 3:15 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 7, 3:19 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan3 hr
Aug 7, 3:24 PM EDTSpecial Weather StatementMRXSullivan51 min
Aug 7, 3:30 PM EDTSpecial Weather StatementMRXSevier30 min
Aug 7, 3:33 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
Aug 7, 3:37 PM EDTSevere Thunderstorm WarningMRXSevier53 min
Aug 7, 3:53 PM EDTSpecial Weather StatementMRXJohnson37 min
Aug 7, 4:06 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier39 min
Aug 7, 4:14 PM EDTSevere Thunderstorm WarningMRXCocke, Greene27 min
Aug 7, 4:35 PM EDTSpecial Weather StatementMRXCocke25 min
Aug 7, 5:06 PM EDTSpecial Weather StatementMRXHawkins39 min
Aug 7, 11:04 AM EDTAreal Flood AdvisoryMRXWise116 min
Aug 7, 3:01 PM EDTSpecial Weather StatementMRXCity of Bristol29 min
Aug 7, 4:07 PM EDTSevere Thunderstorm WarningMRXRussell23 min
Aug 7, 4:28 PM EDTSpecial Weather StatementMRXScott47 min
Aug 7, 4:40 PM EDTSpecial Weather StatementMRXMadison20 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.